Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 54, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2017, 8:06 PM EDT for Franklin County, Massachusetts. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 8:06 PM EDT (00:06 UTC)
- Expired
- Jul 17, 2017, 8:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, MA
The radar
The Albany radar (KENX), 93 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:07 PM EDT | HAIL 0.88 | Rowe, MA | NICKEL SIZE HAIL REPORTED. |
| Jul 17, 8:09 PM EDT | HAIL 0.88 | Rowe, MA | |
| Jul 17, 8:11 PM EDT | HAIL 1 | Rowe, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
516
WUUS51 KBOX 180006
SVRBOX
MAC011-180030-
/O.NEW.KBOX.SV.W.0054.170718T0006Z-170718T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
806 PM EDT MON JUL 17 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in western Massachusetts...
* Until 830 PM EDT
* At 805 PM EDT, a severe thunderstorm was located over Rowe, or 9
miles east of North Adams, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Monroe, Colrain, Charlemont, Heath and Rowe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 7296 4274 7274 4266 7294 4269 7297
4270 7295 4270 7298 4271 7299
TIME...MOT...LOC 0005Z 227DEG 21KT 4271 7292
HAIL...1.00IN
WIND...60MPH
$$
FieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:03 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 17, 7:03 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Taunton MA 703 PM EDT Mon Jul 17 2017 .SYNOPSIS... Other than a shower or thundershower late this evening across northwestern Massachusetts, mainly dry but humid conditions are expected overnight. A spot shower or thundershower, with the humidity continuing, is expected Wednesday and Thursday. Drier, less humid air overspreads the area beginning Friday and then turning cooler into the weekend. Unsettled weather in the form of showers and thunderstorms may return sometime Sunday into Monday. && .NEAR TERM /UNTIL 5 AM TUESDAY MORNING/... 7 PM update... Not much change from previous forecast. Subtle height rises over the region today has provide a weak mid level cape across the area, precluding convection from entering the region. However now weak height falls approaching the area from the west is eroding the mid level cap and convection is occurring across extreme northwest MA. This trend will continue early this evening however with deep layer shear lacking at less than 30 kt and daytime heating ending, convection will weaken and collapse as the evening progresses. Thus only change was to tweak hourly pops to better match latest radar trends. Otherwise a warm and humid night ahead with dew pts in the 60s. Still monitoring for potential low clouds and fog overnight across RI and southeast MA. Earlier discussion below. ================================================================== In spite of the EML in place over much of S New England this afternoon, a very robust inversion is apparent at the base of the EML, where 750mb temps are running between +10 and +12C. Also noting a general lack of both forcing and overall shear within the weak flow regime. These factors have continually mitigated convective development across much of S New England this afternoon, and this is even apparent in the ALY CWA where an arch of convection continues to dissipate as it moves E. The trend has actually been NNE with any propagation thanks to parallel mid and upper lvl flow within a modest leftover jet streak and attendant to a weakening shortwave. With the shortwave continuing to weaken, heights will continue to rise overnight, only enhancing the cap. Lacking moisture aloft also an issue as K-values (even on the 18Z supplemental sounding from ALY) are mainly in the 20s. The combination of all of these features will likely suggest little if any convection in BOX CWA save for remnant showers which are able to hold together into NW MA mainly at or even after sunset. Will highlight some overnight POPs, but these will mainly be W of the CT valley as the more stable air diminishes what little is expected to be left of the convection. This is supported by latest meso-scale guidance. Otherwise, moisture will remain trapped in the low lvls as dwpts will hold in the low-mid 60s, suggesting mins will also fall to these values. Will need to watch for another round of fog/marine stratus which will move onshore under the S flow late this evening and overnight. Highest likelihood for visibilities at or below half a mile will be the Cape/Islands, but it is possible portions of SE MA/RI may see dense fog as well. Given the uncertainty with how far inland these impacts will occur, will hold off on any dense fog advisories at this time, but issue an SPS as a heads up. Dense fog advisories may need to be issued by late evening. && .SHORT TERM /5 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Tomorrow... Any fog/low stratus will gradually erode off from N-S through the morning, although may once again linger Cape/Islands. Although mid lvls will actually warm during the day, will be going with high temps a bit cooler than today due to the lingering clouds and slower start to the mixing. Still, mid 80s are likely mainly across interior MA/CT/RI with cooler values closest to the S coast where onshore flow will continue. Otherwise, the much weakened shortwave will be pivoting W-E through the region during the morning-mid afternoon time frame. However, heights continue to rise (given the wave is weakening) and K-values actually drop as soundings suggest overall drying through the column. Still afternoon warming and high low lvl dwpts will once again yield some CAPE (mainly at or below 1000j/kg) across the interior and N portions of MA/CT. This could yield spotty shower/t-storm development, but the capping inversion and drying are red-flags suggesting little development is possible. The overall lack of decent forcing and shear also mitigate the risk, hence maintenance of the General Thunder on SWODY2 rather than any upgrades for a severe threat. POPs reflect these mitigating factors, mainly slight to low chance. Tomorrow night... Any diurnally driven SHRA/TSRA should diminish during the evening hours given an already lackluster setup for convective development. Other than remnant clouds from any development, the combination of a shift in winds to the W behind the exiting shortwave, and a very dry column aloft should mitigate overnight cloud cover. The W flow will also limit the onshore movement of any marine stratus and fog, likely limiting it mainly to the Cape/Islands if at all. However, high dwpts remain an issue, so overnight ground fog may be an issue more for the interior rather than coastal issues tomorrow night, especially if any breaks in the remaining clouds and weak flow lead to any attempt at late night radiational cooling. The dwpts remaining in the low-mid 60s suggest this will once again be the floor for overnight mins. Otherwise, a few warmer spots possible at the typical urban heat islands. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights... * Very warm and muggy Wednesday and Thursday * Trending less humid Fri and then not as warm Sat/Sun * Potentially unsettled weather returns Sunday into early next week Overview... Weak short wave ridging moves across the area Wed but it's then short lived as Northeast trough reloads with lowering heights across New England as vortex moves thru Hudson Bay into northern Quebec. This will shunt the summer heat and humidity south of New England beginning Fri, continuing into the weekend and early next week. The transition to cooler/less humid weather will be accompanied by a series of weak short waves/cool fronts Wed & Thu, yielding a low risk for a few storms each afternoon/evening especially well inland. Dailies... Wed and Thu... Very warm with ensembles and deterministic guidance offering +17c airmass at 850 mb and +24c at 925 mb streaming across the region. Thus two more good beaches coming up with highs 85-90 inland (few low 90s possible) and 80-85 at the beaches. Mainly dry weather both days but each day weak short wave troughs/cool fronts approach the region from the NW. This may result in a few storms late in the day across the interior with a slightly higher risk Thu. Nonetheless, most areas remain dry both days. Friday and Saturday... Cooling trend with core of cooler airmass over the region Fri night into Saturday morning. However still very warm Friday with 850 temps 0f +17c and +24c at 925 mb. This will yield highs of 85-90. Fortunately dew pts will be in the 50s making the heat somewhat more tolerable. By Saturday temps cool off a bit (+15C at 850 mb +20c at 925 mb) and could be the pick of the week and weekend with dry weather, dew pts in the 50s and temps in the low to mid 80s. Sunday and Monday... Ensembles and deterministic guidance agree on new jet energy diving into the Great Lakes and eventually advecting into New England. This will increase to risk for more widespread showers/T-storms. Temp near normal but humid with dew pts likely in the 60s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/... 7 PM update... Not much change from 18z TAFs - T-storms will be confined to western MA and will weaken with sunset. Focus then shifts toward southeast MA and RI where IFR-LIFR cigs and vsbys may come onshore later tonight in the form of fog and stratus. Earlier discussion below. =================================================================== Through this evening...High confidence. Mainly VFR outside of Cape/MVY/ACK terminals which will see intermittent IFR/MVFR CIGS/fog. Otherwise S-SE winds linger. Will hold off on any afternoon/early evening TSRA/SHRA as the best chance will mainly be across extreme NW MA. Overnight...Moderate confidence. VFR gradually gives way to a mix of MVFR mainly across interior MA/CT with a risk for IFR/LIFR anywhere S of a line from IJD-BOS in low CIGS/fog. Some uncertainty on how far north the IFR/LIFR conditions will get, hence the lower confidence. Low risk for a spot shower, mainly interior. Winds mainly S, but light. Tomorrow and tomorrow night...Moderate confidence. Areas of IFR/MVFR will gradually dissipate through the morning from N-S possibly lingering Cape/ACK/MVY through most of the day. S winds continue with weak sea breezes possible E coast. Spot SHRA/TSRA possible mainly MA/CT interior, but many may stay dry. Overnight, another possible advancement of IFR/LIFR conditions from SE MA into SE MA/RI. KBOS Terminal...Moderate confidence in TAF. Influence of sea breeze lingers through evening, yielding SE flow. Risk for some lower categories overnight, mainly MVFR in a mix of fog or lower CIGS. Lower risk still of IFR/LIFR conditions which will be moving up from the S coast mainly after midnight. KBDL Terminal...Moderate confidence in TAF. Uncertain timing of fog/lower CIGS late tonight, as well as whether any IFR/LIFR conditions are experienced. Outlook /Wednesday through Saturday/... Wednesday through Saturday...Moderate confidence. Mainly VFR this period. Isolated shower/T-storm possible each afternoon/evening Wed and Thu. Dry weather should prevail Fri and Sat. && .MARINE... FORECASTER CONFIDENCE LEVELS... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Short Term /through Tuesday Night/...High confidence. Winds remain light S-SE through tomorrow, then shift around to the S-SW by tomorrow night. Gusts should remain generally at 15 kt or less through the entire period, allowing seas also to remain at or below 3 ft. No headlines planned. Some fog overnight tonight, especially across S and SE waters, with visibilities at or below a quarter of a mile at times possible. Outlook /Wednesday through Saturday/...moderate confidence. Fairly quiet weather with light winds and tranquil seas. Low risk of a few late day storms Wed and Thu. Mainly dry Fri and Sat. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/Doody NEAR TERM...Doody SHORT TERM...Doody LONG TERM...Nocera AVIATION...Nocera/Doody MARINE...Nocera/Doody
Hazardous weather outlook, Jul 17, 3:48 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 348 PM EDT Mon Jul 17 2017 MAZ002-003-008>010-182000- Western Franklin MA-Eastern Franklin MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...This Afternoon and Tonight. There is a low probability of an isolated strong to severe thunderstorm late this afternoon into this evening. The main threat will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ004>007-011>024-026-RIZ001>008-182000- Hartford CT-Tolland CT-Windham CT-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-182000- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 17, 4:06 PM EDT, 4 hours before
Special Weather Statement National Weather Service Taunton MA 406 PM EDT Mon Jul 17 2017 MAZ022>024-180200- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 406 PM EDT Mon Jul 17 2017 ...A Period Of Dense Fog Possible Overnight... Fog may move inland from offshore overnight tonight, with visibility dipping to a quarter mile or less at times. Dense Fog Advisories may be needed for this risk. Motorists are urged to use caution and prepare for rapidly changing conditions if this dense fog occurs.
Special weather statement, Jul 17, 7:11 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
711 PM EDT MON JUL 17 2017
MAZ002-180000-
Western Franklin MA-
711 PM EDT MON JUL 17 2017
...Strong Thunderstorm may clip northwestern Franklin County...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Ashford, or near North Adams, moving northeast at 25 mph.
Dime size hail and winds in excess of 30 mph will accompany this
storm.
Locations impacted include...
Monroe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4274 7298 4273 7294 4270 7299 4270 7302
4274 7302
TIME...MOT...LOC 2310Z 215DEG 21KT 4264 7319
FieldThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:32 PM EDT | Special Weather Statement | BOX | Franklin | 58 min |
| Jul 17, 9:09 PM EDT | Special Weather Statement | BOX | Franklin | 51 min |
| Jul 17, 9:32 PM EDT | Areal Flood Warning | BOX | Franklin | 118 min |
| Jul 17, 9:59 PM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 61 min |
| Jul 18, 3:18 AM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 6 hr |
| Jul 18, 4:07 PM EDT | Special Weather Statement | BOX | Middlesex | 38 min |
| Jul 18, 4:11 PM EDT | Special Weather Statement | BOX | Norfolk | 49 min |
| Jul 18, 5:06 PM EDT | Special Weather Statement | BOX | Essex | 24 min |
| Jul 18, 6:55 PM EDT | Areal Flood Warning | BOX | Hampden | 3 hr |
| Jul 18, 7:10 PM EDT | Special Weather Statement | BOX | Hampden | 35 min |
| Jul 18, 7:29 PM EDT | Areal Flood Warning | BOX | Hampden, Worcester | 2 hr |
| Jul 18, 7:40 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 13 hr |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.